The Journal of Geometric Analysis

, Volume 9, Issue 2, pp 203–219 | Cite as

Homogeneous spaces of curvature bounded below



We prove that every locally connected quotient G/H of a locally compact, connected, first countable topological group G by a compact subgroup H admits a G-invariant inner metric with curvature bounded below. Every locally compact homogeneous space of curvature bounded below is isometric to such a space. These metric spaces generalize the notion of Riemannian homogeneous space to infinite dimensional groups and quotients which are never (even infinite dimensional) manifolds. We study the geometry of these spaces, in particular of non-negatively curved homogeneous spaces.

Math Subject Classifications

22D05 53C21 53C23 53C70 

Key Words and Phrases

locally compact group homogeneous space Alexandrov curvature bounded below product quotient non-negative curvature 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Alexandrov, A.D. Über eine Verallgemeinerung der Riemannschen Geometrie,Schr. Forschungsinst. Math.,1, 33–48, (1957).MathSciNetGoogle Scholar
  2. [2]
    Aloff, S. and Wallach, N. An infinite family of distinct 7-manifolds admitting positively curved Riemannian structures,Bull. Am. Math. Soc.,81, 93–97, (1975).CrossRefMathSciNetMATHGoogle Scholar
  3. [3]
    Berard-Bergery, L. Les variètès riemanniennes homogenès simplement connex de dimension impaire à courbure strictement positive,J. Math. Pures Appl.,55, 47–67, (1976).MathSciNetMATHGoogle Scholar
  4. [4]
    Berestovskii, V.N. Homogeneous Busemann G-spaces,Siberian Math. J.,23, (1982).Google Scholar
  5. [5]
    Berestovskii, V.N. Spaces with bounded curvature and distance geometry,Siberian Math. J.,27, 8–19, (1986).CrossRefMathSciNetGoogle Scholar
  6. [6]
    Berestovskii, V.N. Homogeneous spaces with intrinsic metric,Soviet Math. Dokl.,27, 60–63, (1989).MathSciNetGoogle Scholar
  7. [7]
    Berestovskii, V.N. Homogeneous manifolds with intrinsic metric II,Siberian Math. J.,30, (1989).Google Scholar
  8. [8]
    Berestovskii, V.N. On the structure of locally compact spaces with intrinsic metrics,Siberian Math. J.,30, (1989).Google Scholar
  9. [9]
    Berestovskii, V.N.Homogenous Spaces with Intrinsic Metrics, Dr. Sci. dissertation, Inst. Mat. Sib. Otdel. Akad. Nauk SSSR, Novosibirsk, 1990.Google Scholar
  10. [10]
    Berestovskii, V.N. and Plaut, C. Metric geometry of locally compact groups and quotients, preprint, 1994.Google Scholar
  11. [11]
    Berger, M. Les variétés riemanniennes homogenès normales simplement connexes à courbure strictement positive,Ann. Scuola Norm. Sup. Pisa,15, 179–246, (1961).MathSciNetMATHGoogle Scholar
  12. [12]
    Busemann, H.The Geometry of Geodesics, Academic Press, New York, 1955.MATHGoogle Scholar
  13. [13]
    Burago, Yu., Gromov, M., and Perelman, G. A. D. Alexandrov spaces with curvatures bounded below,Uspekhi Mat. Nauk,248, 3–51, (1992).Transl. Russian Math. Surveys,47, 1–58, (1992).MathSciNetGoogle Scholar
  14. [14]
    Chevalley, C.Theory of Lie Groups, Princeton University Press, Princeton, NJ, 1946.MATHGoogle Scholar
  15. [15]
    Fukaya, K. and Yamaguchi, T. Isometry groups of singular spaces,Math. Z,216, 31–44, (1994).CrossRefMathSciNetMATHGoogle Scholar
  16. [16]
    Glushkov, V.N. The structure of locally compact groups and Hilbert’s Fifth Problem,AMS Translations,15, 55–94, (1960).MATHGoogle Scholar
  17. [17]
    Gromov, M., Lafontaine, F., and Pansu, P.Structures Métriques Pour les Variétés Riemannienes, Cedic, Paris, 1981.Google Scholar
  18. [18]
    Grove, K. and Petersen, P.Manifolds near the boundary of existence,J. Diff. Geo.,33, 379–394, (1991).MathSciNetMATHGoogle Scholar
  19. [19]
    Grove, K. and Petersen, P. On the excess of metric spaces and manifolds, preprint.Google Scholar
  20. [20]
    Iwasawa, K. On some types of topological groups,Ann. Math.,50, 507–558, (1949).CrossRefMathSciNetGoogle Scholar
  21. [21]
    Kobayashi, S. and Nomizu, K.,Foundations of Differential Geometry II, John Wiley & Sons, New York, 1969.MATHGoogle Scholar
  22. [22]
    Kowalski, O. and Vanhecke, L. Riemannian manifolds with homogeneous geodesics,Boll. Un. Mat. Ital.,5, 189–246, (1991).MathSciNetMATHGoogle Scholar
  23. [23]
    Milnor, J. Curvatures of left invariant metrics on Lie groups,Adv. Math.,21, 293–329, (1976).CrossRefMathSciNetMATHGoogle Scholar
  24. [24]
    Montgomery, D. and Zippin, L.Topological Transformation Groups, Wiley Interscience, New York, 1955.MATHGoogle Scholar
  25. [25]
    Plaut, C. Almost Riemannian spaces,J. Diff. Geom.,34, 515–537, (1991).MathSciNetMATHGoogle Scholar
  26. [26]
    Plaut, C. Spaces of Wald-Berestovskii curvature bounded below,J. Geom. Anal.,6, 113–134, (1996).MathSciNetMATHGoogle Scholar
  27. [27]
    Plaut, C. Geometrizing locally compact infinite dimensional groups,Trans. Am. Math. Soc.,348, 941–962, (1996).CrossRefMathSciNetMATHGoogle Scholar
  28. [28]
    Pontryagin, L.S.Topological Groups, Gordon and Breach, New York, 1966.Google Scholar
  29. [29]
    Toponogov, V.A. Riemannian spaces of curvature bounded below,Usp. Mat. Nauk.,14, 87–130, (1959).MathSciNetMATHGoogle Scholar
  30. [30]
    Wallach, N. Compact homogeneous Riemannian manifolds with strictly positive curvature,Ann. Math.,96, 277–295, (1972).CrossRefMathSciNetGoogle Scholar
  31. [31]
    Ziller, W. Homogeneous Einstein metrics on spheres and projecive spaces,Math. Ann.,259, 351–358, (1982).CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 1999

Authors and Affiliations

  1. 1.Omsk State UniversityOmsk 77Russia
  2. 2.Department of MathematicsUniversity of TennesseeKnoxvilleUSA

Personalised recommendations